Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD4 count vs CD4%
Apr 14, 2011

Dear Doc,

I was diagnosed positive in 2004 with a CD4 of 51 (% unknown at that stage). Since I went on meds my CD4 has increased to about 500 where it has stabalised and my VL was undetectable for the past 3 years. However, since I started monitoring my CD4 % it has been increasing steadily from 13% (when we first monitored it) to 18% at present. Every 4 months I have my results it is increasing by 1% which I am very excited about. My question: Am I over-optimistic over my increasing % even though the CD4 count stays about the same? According to other post you guys said that the CD4 % is actually a better indicator than the actual CD4 count. I feel if I keep on increasing the % my condition is actually improving even though my CD4 remains the same.

Thanks for all the great forum!

Response from Dr. Henry

Though most information/recommendations involve the CD4 count regarding HIV treatment/risk the CD4% if often less variable and is very helpful to follow trends. The viral load is actually the best test to determine effectiveness of antiviral therapy, increasing CD4 counts or % provides additional security for a clinical benefit (CD4 trends are variable-most patients increase CD4 counts but some don't and some gain very slowly. Not gaining CD4 count is frustrating and may be due to scarring of lymph tissue, atrophied thymus gland, genetics, ongoing activation and other factors). KH



Previous
I have 2 blood clots in my right leg
Next
Is stomach burning w/ Truvada & Isentress like w/ Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement